Advertisement
Advertisement

Read Now: TheBodyPRO.com Covers AIDS 2014

Unusual and Rare HIV Complication Described in San Francisco

December 5, 2013

 < Prev  |  1  |  2 

Looking Back

When interviewed by the doctors, three patients recalled first noticing the initial signs of CVG about a decade ago, as ridges appeared on their scalp. In the fourth patient, the ridges appeared two years ago. However, all patients noticed that ridges appeared on their scalps only after they developed the HIV lipodystrophy syndrome. These ridges did not go away when massaged.


Is There a Link With Blood Sugar and Insulin?

In most cases, lab analyses of the men's blood were within normal ranges for cholesterol, liver enzymes, protein, testosterone, estrogen and thyroid-stimulating hormone (TSH). However, doctors discovered that all the men had relatively high levels of glucose (sugar) in their blood; three patients were approaching pre-diabetic levels or even higher, and one patient's glucose levels were within the range seen in people with diabetes. All assessments of blood glucose were done when the men were fasting. Furthermore, levels of the hormone insulin in the blood (drawn when the patients were fasting) were higher than the upper limit of normal in three patients.


Advertisement

What Was Done?

Surgery is a standard approach for treating CVG in HIV-negative people. However, surgery, particularly in HIV-positive people, carries the risk of infections developing in places where the skin was cut. As an alternative, in one patient a doctor injected his scalp with the substance poly-L-lactic acid (PLA, Sculptra, NewFill). This is commonly used in plastic surgery as, once it is emplaced in the skin, PLA can trigger the formation of collagen and helps to raise depressions. After several injections given five weeks apart, the man's furrows decreased in depth, without the appearance of any complications. PLA tends to degrade within a couple of years after emplacement so repeated injections may be necessary.


An Elusive Cause

CVG is relatively rare in people, with only 500 cases reported prior to the year 2003. The reasons for the four cases of CVG in these HIV-positive adults are not known, but it is possible that a combination of several factors -- including disturbances of insulin and other hormones, perhaps related to the HIV lipodystrophy syndrome and even unknown genetic factors -- may have played a role. CVG does not appear to have been previously reported in HIV-positive people in the English language medical literature.

Now that the San Francisco doctors have published their report, hopefully other doctors caring for HIV-positive people may be more vigilant for any appearance of CVG and more research into this strange condition can be conducted.


Resource

Body Weight and Body Shape Changes from A Practical Guide to HIV Drug Side Effects


References

  1. Serwadda D, Mugerwa RD, Sewankambo NK, et al. Slim disease: a new disease in Uganda and its association with HTLV-III infection. Lancet. 1985 Oct 19;2(8460):849-52.
  2. Zangerle R, Reibnegger G, Wachter H, et al. Weight loss in HIV-1 infection is associated with immune activation. AIDS. 1993 Feb;7(2):175-81.
  3. Kotler DP, Tierney AR, Culpepper-Morgan JA, et al. Effect of home total parenteral nutrition on body composition in patients with acquired immunodeficiency syndrome. JPEN. Journal of Parenteral and Enteral Nutrition. 1990 Sep-Oct;14(5):454-8.
  4. Kotler DP, Tierney AR, Ferraro R, et al. Enteral alimentation and repletion of body cell mass in malnourished patients with acquired immunodeficiency syndrome. American Journal of Clinical Nutrition. 1985 Dec;42(6):1255-65.
  5. Grinspoon S, Corcoran C, Lee K, et al. Loss of lean body and muscle mass correlates with androgen levels in hypogonadal men with acquired immunodeficiency syndrome and wasting. Journal of Clinical Endocrinology and Metabolism. 1996 Nov;81(11):4051-8.
  6. Carr A, Samaras K, Burton S, et al. A syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance in patients receiving HIV protease inhibitors. AIDS. 1998 May 7;12(7):F51-8.
  7. van der Valk M, Gisolf EH, Reiss P, et al. Increased risk of lipodystrophy when nucleoside analogue reverse transcriptase inhibitors are included with protease inhibitors in the treatment of HIV-1 infection. AIDS. 2001 May 4;15(7):847-55.
  8. McComsey GA, Kitch D, Sax PE, et al. Peripheral and central fat changes in subjects randomized to abacavir-lamivudine or tenofovir-emtricitabine with atazanavir-ritonavir or efavirenz: ACTG Study A5224s. Clinical Infectious Diseases. 2011 Jul 15;53(2):185-96.
  9. Martin A, Amin J, Emery S, et al. Predictors of limb fat gain in HIV positive patients following a change to tenofovir-emtricitabine or abacavir-lamivudine. PLoS One. 2011;6(10):e26885.
  10. Khanijow K, Unemori P, Leslie KS, et al. Cutis verticis gyrata in men affected by HIV-related lipodystrophy. Dermatology Research and Practice. 2013;2013:941740.
  11. Sommer A, Gambichler T, Altmeyer P, et al. A case of cutis verticis gyrata, induced by misuse of anabolic substances? Clinical and Experimental Dermatology. 2006 Jan;31(1):134-6.
 < Prev  |  1  |  2 



This article was provided by Canadian AIDS Treatment Information Exchange. It is a part of the publication CATIE News. Visit CATIE's Web site to find out more about their activities, publications and services.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement